Mississippi, 2003

Hail and Damaging Winds in Mississippi, May 14, 2003

May 14, 2003 · NWS JAN · 8 events in 4 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 5:30 PM CST, 43 minutes earlier.

Area forecast discussion, May 14, 5:30 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED MAY 14 2003

SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER
NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM
WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST
OF FORECAST APPEARS TO BE ON TRACK.

.JAN...
AR...FLOOD WATCH SE ZONES FOR TONIGHT.
LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT.
MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT.

17
Hazardous weather outlook, May 14, 1:38 PM CST, 4 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI INTO
THURSDAY. THE RISK OF ISOLATED SEVERE STORMS WILL CONTINUE
THROUGH THURSDAY...WITH HAIL TO GREATER THAN THREE QUARTERS OF AN
INCH AND WIND GUSTS TO 60 MPH POSSIBLE IN ANY SEVERE STORMS THAT
DEVELOP.

SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHWARD LATE THIS
AFTERNOON AND EVENING. THE AIRMASS SOUTH OF INTERSTATE 20 REMAINS
VERY MOIST AND UNSTABLE...AND WITH AN APPROACHING UPPER LEVEL
DISTURBANCE...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WELL
INTO THE OVERNIGHT HOURS.

ON THURSDAY...THE AXIS OF SHOWERS AND THUNDERSTORMS WILL BEGIN
SHIFTING NORTHWARD...ALONG WITH A SLOW MOVING FRONTAL BOUNDARY.
ISOLATED SEVERE STORMS SHOULD MAINLY BE CONFINED ALONG AND NORTH
OF THE HIGHWAY 82 CORRIDOR...IN THE VICINITY OF BOUNDARY.

...FLOODING...
FLOODING WILL BE POSSIBLE TONIGHT NORTH OF INTERSTATE 20 AS
THUNDERSTORMS REPEATEDLY TRACK OVER THE SAME AREAS. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE LIKELY IN THESE
AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO 5 INCHES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
REGION	THROUGH FRIDAY NIGHT.  THE MAIN SEVERE WEATHER RISKS WILL
CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN INCH...AND
WIND GUSTS HIGHER THAN 60 MILES AN HOUR.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE MOVING THROUGH
THE MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION.  THESE
FEATURES WILL INTERACT WITH SEVERAL SURFACE BOUNDARIES RESULTING
IN THE DEVELOPMENT OF STRONG AND SEVERE THUNDERSTORMS.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
WILL ALSO BE A CONCERN THROUGH FRIDAY.	ATMOSPHERIC CONDITIONS
REMAIN SUCH THAT THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE
SAME AREA...POTENTIALLY RESULTING IN VERY HEAVY RAINFALL TOTALS
IN LOCALIZED SPOTS.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 14, 12:25 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT WED MAY 14 2003

MSZ018-019-025>028-034>036-041-042-142200-
BOLIVAR-CARROLL-GRENADA-HOLMES-HUMPHREYS-LEFLORE-MONTGOMERY-SHARKEY-
SUNFLOWER-WASHINGTON-YAZOO-
INCLUDING THE CITIES OF...BELZONI...CARROLLTON...CLEVELAND...
GREENVILLE...GREENWOOD...GRENADA...INDIANOLA...LEXINGTON...
ROLLING FORK...WINONA...YAZOO CITY
125 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES.  BOLIVAR...CARROLL...GRENADA...HOLMES...HUMPHREYS...
LEFLORE...MONTGOMERY...SHARKEY...SUNFLOWER...WASHINGTON...
AND YAZOO.

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND TEMPORARILY
STABILIZED THE AIRMASS.  SEVERE THUNDERSTORMS ARE NOT EXPECTED IN
THIS AREA THROUGH THE REST OF THE AFTERNOON.  HOWEVER...ADDITIONAL
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

MSZ029>033-037>039-043>046-050>052-058-142200-
ATTALA-CHOCTAW-CLARKE-CLAY-KEMPER-LAUDERDALE-LEAKE-LOWNDES-
MADISON MS-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-SCOTT-WEBSTER-WINSTON-
INCLUDING THE CITIES OF...ACKERMAN...CANTON...CARTHAGE...COLUMBUS...
DE KALB...DECATUR...EUPORA...FOREST...KOSCIUSKO...LOUISVILLE...
MACON...MERIDIAN...PHILADELPHIA...QUITMAN...STARKVILLE...WEST POINT
125 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH 368 CONTINUES UNTIL 5 PM CDT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES.  ATTALA...CHOCTAW...CLARKE...CLAY...KEMPER...
LAUDERDALE...LEAKE...LOWNDES...MADISON MS...NESHOBA...NEWTON...
NOXUBEE...OKTIBBEHA...SCOTT...WEBSTER...AND WINSTON.

CRAVEN
Special weather statement, May 14, 1:55 PM CST, 4 hours 18 minutes before
MSZ029>033-037>039-043>046-050>052-058-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT WED MAY 14 2003

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.  ALTHOUGH SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING
HOURS...THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL IN THE SHORT
TERM.

HOWEVER...ADDITIONAL THUNDERSTORMS FORMING IN SOUTHERN ARKANSAS
WILL LIKELY AFFECT THE AREA LATER TONIGHT.  THUS...ADDITIONAL
WEATHER WATCHES AND WARNINGS MAY BE NEEDED DURING THE LATE NIGHT OR
EARLY MORNING HOURS THURSDAY.

CRAVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 14, 6:13 PM CST
Where
Jefferson County, Lorman
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -91.050

Hail, Jefferson

When
May 14, 6:15 PM CST
Where
Jefferson County, 8 mi N of Fayette
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.833, -91.067

Hail, Lincoln

When
May 14, 7:28 PM CST
Where
Lincoln County, 3 mi E of Fair Oaks Spgs
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.283

Thunderstorm Wind, Lincoln

When
May 14, 7:30 PM CST
Where
Lincoln County, Brookhaven
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.583, -90.450

A few trees were blown down.

Hail, Marion

When
May 14, 8:45 PM CST
Where
Marion County, Morgantown
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.317, -89.933

Thunderstorm Wind, Marion

When
May 14, 8:50 PM CST
Where
Marion County, Columbia
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.250, -89.833

A few trees were blown down on Richland Creek road.

Thunderstorm Wind, Marion

When
May 14, 9:15 PM CST
Where
Marion County, Countywide
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -89.850

Numerous trees blown down across the county.

Hail, Jones

When
May 14, 11:15 PM CST
Where
Jones County, Laurel
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.700, -89.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355463, 5355464, 5355462, 5355170, 5355171, 5355167, 5355169, 5355168.